Hail, Wood
- When
- March 25, 5:45 PM CST
- Where
- Wood County, Wisconsin Rapids
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.380, -89.820
A warm front that moved northeast through Wisconsin combined with an unstable airmass to produce severe thunderstorms in central Wisconsin. ).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A warm front that moved northeast through Wisconsin combined with an unstable airmass to produce severe thunderstorms in central Wisconsin. The storms covered the ground with quarter size hail in Plover (Portage Co.) and penny size hail in Wisconsin Rapids (Wood Co.). The largest hail, walnut size, was reported near Amherst (Portage Co.) and at White Lake (Langlade Co.). A funnel cloud was spotted in Menominee county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 25, 1:15 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 215 PM CDT SUN MAR 25 2007 .SHORT TERM...TNGT AND MON. MAIN FCST FOCUS TO BE ON SVR WEATHER THREAT THIS EVENING ACROSS THE FCST AREA. THE 18Z MSAS SFC ANALYSIS SHOWED A WEAK AREA OF LOW PRES NEAR THE SD/MN BORDER WITH A WRMFNT EXTENDED SEWD THRU CNTRL WI. DEW PTS HAD CLIMBED WELL INTO THE 50S OVR ALL BUT FAR NE WI WHERE LINGERING STRATUS/FOG EXISTED. VSBL SATL IMAGERY PLACED A SHRTWV TROF OVR THE UPR MIDWEST WITH CONVECTION BEGINNING TO DVLP OVR WRN MN. COMPACT MID LVL SHRTWV TROF IS FCST TO MOV FROM THE UPR MIDWEST E-NE ACROSS THE U.P. OF MI TNGT. THE WRMFNT WL HAVE MOVED THRU ALL OF NE WI BY EARLY EVENING...LEAVING THE AREA UNDER A WARM...MOIST AND UNSTABLE AIRMASS. DEW PTS AT LEAST IN THE MID 50S (WITH SOME 60 DEG READINGS) WL BE IN PLACE WHEN A SFC TROF PUSHES EWD ACROSS WI THIS EVENING. PLENTY OF INSTABILITY PRESENT WITH CAPES BETWEEN 1000-1500 J/KG...STEEP MID LVL LAPSE RATES AND LIS DOWN AROUND -4. THERE IS ALSO GOOD LOW LVL SHEAR WITH HELICITY VALUES AROUND 300 AND 0-6KM BULK SHEAR > 40 KTS. FAVORABLE SET-UP FOR AROUND OF STG TO SVR TSTMS TO MOV ACROSS NE WI THIS EVENING WITH LRG HAIL AND DAMAGING WNDS THE PRIMARY THREAT. PCPN SHOULD TAPER DOWN RATHER QUICKLY BEHIND THE SFC TROF WITH FOG BECMG A PBLM ONCE AGAIN TOWARD DAYBREAK. LACK OF COOL AIR BEHIND THE TROF WL KEEP MILD CONDITIONS OVRNGT WITH UPR 40S/LWR 50S ANTICIPATED. AFTER THE FOG DISSIPATES MON MORNING...A QUIET REST OF THE DAY EXPECTED AS THE RGN SITS BETWEEN SYSTEMS. MILD START TO THE DAY WL LEAD TO A WARM AFTERNOON WITH NEAR RECORD MAX TEMPS PSBL. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...MAIN FCST CONCERNS ARE PCPN TRENDS AND TEMPS. HPC FAVORS THE 00Z GFS ENSEMBLE MEAN FOR THE EXTENDED PERIOD...WHICH WAS FAIRLY SIMILAR TO WHAT THE MODELS WERE SHOWING YDAY...SO DID NOT MAKE MAJOR CHANGES. AFTER A DRY START MONDAY NIGHT...EXPECT PRECIP CHCS TO GRADUALLY INCREASE FROM SOUTH TO NORTH DURING THE MIDWEEK PERIOD AS A H8 WARM FRONT LIFTS THROUGH THE RGN AND PRECIPITABLE WATER VALUES INCREASE. A COLD FRONT IS EXPECTED TO APPROACH THE AREA ON THURSDAY... THEN MOVE THROUGH GRB CWA THURSDAY NIGHT. THE BEST CHANCES OF PCPN DURING THE WORK WEEK APPEAR TO BE TUES NGT/WED AND THU/THU NGT. A GENERALLY DRY PERIOD IS ANTICIPATED OVER THE WEEKEND...AS WEAK HIGH PRESSURE BUILDS INTO THE REGION. IT SHOULD BE NOTED THAT THE ECMWF/UKMET/CANADIAN ARE SHOWING A LESS PROGRESSIVE PATTERN LATER IN THE WEEK...WITH A CUTOFF UPPER LOW DEVELOPING OVER THE PLAINS. IF THIS HAPPENS...THE COLD FRONT WILL BE MUCH SLOWER TO MOVE THROUGH...AND PCPN CHCANCES WILL LINGER INTO THE WEEKEND. WILL HAVE TO KEEP AN EYE ON THIS TREND...BUT WILL TAKE A CONSERVATIVE APPROACH TODAY...ESPECIALLY WITH THE MAIN FOCUS ON THE SHORT-TERM SEVERE WX THREAT. TEMPS WILL REMAIN ABOVE NORMAL THROUGH MOST OF THE WORK WEEK...DESPITE CLOUDS AND PCPN ACROSS THE AREA. ASSUMING THAT THE COLD FRONT MOVES THROUGH AS EXPECTED THURSDAY NIGHT...TEMPS WILL RETURN CLOSER TO NORMAL LEVELS FOR THE WEEKEND. .HYDROLOGY SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT WEEK...WITH THE MOST SIGNIFICANT PRECIPITATION EVENTS EXPECTED TONIGHT...TUESDAY NIGHT INTO WEDNESDAY...AND AGAIN THURSDAY INTO THURSDAY NIGHT. ALTHOUGH PIN POINTING WHERE THE HEAVIEST RAINFALL WILL OCCUR IS DIFFICULT THIS FAR OUT...IT APPEARS THAT THE HEAVIEST WEEKLY RAINFALL TOTALS FOR THE UPCOMING WEEK WILL FALL ACROSS CENTRAL AND EAST CENTRAL WISCONSIN. IT IS STILL POSSIBLE THAT THE NORTH COULD SEE LOCALLY HEAVY RAIN AS WELL. IT IS POSSIBLE THAT SOME RIVERS ACROSS THE AREA MAY REACH BANKFULL OR FLOOD STAGE LEVELS DURING THE WEEK. && .AVIATION...VFR CONDITIONS EXPECTED LATE THIS AFTERNOON...HOWEVER VRBL CONDITIONS WL EXIST THIS EVENING AS STG TO SVR TSTMS TO HEAD IN OUR DIRECTION. CURRENT TIMING WOULD PLACE THE STRONGEST STORMS OVR RHI...AUW AND CWA BETWEEN 01Z AND 03Z...AND THEN INTO GRB BETWEEN 03Z AND 05Z. LRG HAIL AND DAMAGING WNDS ARE THE MAIN THREAT. ONCE THE STORMS DEPART SHORTLY AFTER MIDNGT...IFR CONDITIONS TO SETTLE IN AFTER 08Z AS FOG REDEVELOPS. THE FOG MAY BECOME LOCALLY DENSE AT TIMES WITH LIFR CONDITIONS PSBL BETWEEN 10Z AND 14Z. VFR CONDITIONS RETURN BY LATE MORNING AS THE FOG DISSIPATES. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KALLAS/KIECKBUSCH WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN MAR 25 2007 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261700- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1200 PM CDT SUN MAR 25 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING IN CENTRAL WISCONSIN...AND SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE FORECAST AREA TONIGHT. A WARM FRONT WILL LIFT NORTH ACROSS WISCONSIN THIS AFTERNOON AND USHER IN A WARMER...MORE UNSTABLE AIRMASS. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER THE UPPER MIDWEST THIS AFTERNOON AND MOVE EASTWARD INTO WISCONSIN. THIS LINE OF SEVERE THUNDERSTORMS WILL THEN MOVE INTO CENTRAL WISCONSIN EARLY THIS EVENING...AND INTO EASTERN WISCONSIN BY MID TO LATE EVENING. THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY NIGHT... BUT IT IS TOO EARLY TO DETERMINE WHETHER ANY OF THESE STORMS WILL BECOME SEVERE. SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT WEEK. WITH THE ADDITIONAL RAINFALL...RIVER LEVELS ARE EXPECTED TO RISE AGAIN. IT APPEARS LIKELY THAT SOME RIVERS ACROSS THE AREA WILL REACH BANKFULL OR FLOOD STAGE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. LMZ521-522-541>543-564-261700- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 1200 PM CDT SUN MAR 25 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD FOG...SOME LOCALLY DENSE AT TIMES...WILL GRADUALLY DISSIPATE EARLY THIS AFTERNOON. A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED TO APPROACH THE LAKE AROUND THE MIDNIGHT HOUR. STRONG WINDS WOULD BE THE MAIN THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SATURDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY NIGHT. MOISTURE FROM THE GULF OF MEXICO WILL FLOW INTO THE REGION DURING THIS PERIOD...BRINGING THE POTENTIAL FOR WIDESPREAD MARINE FOG AS IT MOVES OVER THE RELATIVELY COOL WATERS OF LAKE MICHIGAN AND THE PARTIALLY ICED COVERED BAY OF GREEN BAY. KALLAS WEATHER.GOV/GREENBAY
The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
5 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22383, 22384, 22385, 22386, 22561, 22560.